Ask the doctor: Do people on warfarin need to avoid vitamin supplements that contain vitamin K?

Ask the doctor

Do people on warfarin need to avoid vitamin supplements that contain vitamin K?

Published: April, 2008

Q. In your January issue you mentioned Centrum Cardio, a new multivitamin supplement that supposedly lowers cholesterol. Taking two tablets a day, as recommended, would deliver 25 micrograms of vitamin K. Is it wise to recommend this product for someone taking warfarin or other anticoagulants?

A. You raise an interesting point about vitamin K and its interaction with warfarin (Coumadin). This widely used drug prevents the formation of blood clots in the bloodstream by interfering with the way vitamin K helps produce clotting proteins. The more vitamin K in circulation, the more warfarin is needed to achieve a particular anti-clotting level.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »